How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Andy Your Own Question
Dr. Andy
Dr. Andy, Medical Director
Category: Dog Veterinary
Satisfied Customers: 29958
Experience:  UC Davis graduate, emphasis in dermatology, internal medicine, pain management
Type Your Dog Veterinary Question Here...
Dr. Andy is online now
A new question is answered every 9 seconds

Hi, My dog has had a red and itchy chin. it is inflammed

This answer was rated:


My dog has had a red and itchy chin. it is inflammed and sometimes bleeds. He is 5 years old and is a male akita. I have tried numerous topical treatments but he is still displaying symptoms. Can you suggest anything.
I am sorry to hear about this concern.
It may not be resolving because there is a secondary pyoderma (deeper skin infection) present. Often, this really requires oral antibiotics and anti-inflammatories to help.

Also, the vet can prescribe "stronger" topical medications like synotic (stronger steroid) and other antibiotic ointments to get a stronger effect.

Also, if there is an underlying allergic component to what is going on, doing some benadryl may also be worth a try:

Benadryl can be given at a dose of 1mg per pound of body weight. Keep in mind, Benadryl tablets and liquids come in different sizes. So, an approximately 25 pound dog can get a full 25mg tablet or a half of a 50mg tablet. I usually avoid the liquid Benadryl in larger dogs (you would have to give too much of it). You can give Benadryl every 8-12 hours.


Good Luck
Dr. Andy
Customer: replied 6 years ago.
The vet did give him an allergy shot that should have lasted 6 months but that was two months ago and he did get antibiotics but it keeps coming back. The benedryl makes him very loopy. Should I keep him on the benedryl for long term? Should I tell my vet that he needs stronger medicine? One vet said he has acne and I should use Stridex pads on him but it does not seems to help.
Well, if your vet said he got an injection that would last 6 months, it is time to move on to another vet.

No steroid or allergy shot lasts 6 months. Nothing.

I would say well worth getting a second opinion, not simply moving to stronger medication.

The best would be to simply have a veterinary dermatologist look at that chin. They would likely be your best hope at getting it truly resolve or managed better.
You can even use this link to find a dermatologist closer to where you live:

Find a Dermatologist

--> Then select "find dermatologist"

Dr. Andy

Dr. Andy and other Dog Veterinary Specialists are ready to help you
Another vet could also possibly recommend a different antihistamine like hydroxyzine, which may be less sedating/loopy.


Good Luck

Related Dog Veterinary Questions